Alert archive / Florida / Special Marine Warnings in 2021
Special Marine Warning 63, NWS Key West, FL
NWS Key West, FL issued this special marine warning at Jun 23, 2021, 7:03 PM EDT. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 23, 2021, 7:03 PM EDT (23:03 UTC)
- Expired
- Jun 23, 2021, 7:30 PM EDT
- In force
- 27 min
- Issued by
- NWS Key West, FL
- Area
- Storm-based polygon
- Hail
- 0.0 in
- Wind
- 34.0 mph
The radar
The Key West radar (KBYX), 21 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Miami, FL (KMFL), launched 12:00Z, 11.1 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 431 J/kg
- Mixed-layer CIN
- -123 J/kg
- Mixed-layer LCL
- 1206 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -29 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
104
WHUS52 KKEY 232303
SMWKEY
GMZ035-044-054-232330-
/O.NEW.KKEY.MA.W.0063.210623T2303Z-210623T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Key West FL
703 PM EDT Wed Jun 23 2021
The National Weather Service in Key West has issued a
* Special Marine Warning for...
Hawk Channel and Straits of Florida from west end of Seven Mile
Bridge to Halfmoon Shoal out 20 nm...
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal
out to 5 fathoms...
* Until 730 PM EDT.
* At 702 PM EDT, a strong thunderstorm was located over Joe's Tug,
moving southwest at 15 knots.
HAZARD...Wind gusts 34 knots or greater.
SOURCE...National Weather Service Meteorologist.
IMPACT...Expect wind gusts in excess of 34 knots, suddenly higher
waves, frequent lightning, and heavy downpours.
* Locations in the warning include...
Western Sambo, Vandenberg, Joe's Tug, Wood's Wall West Crack,
Eastern Dry Rocks, Sand Key Light and Key West Sea Bouy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters should seek safe harbor now, and remain there until
threatening weather has passed.
&&
LAT...LON 2457 8178 2445 8163 2421 8179 2436 8203
TIME...MOT...LOC 2302Z 039DEG 16KT 2446 8176
HAIL...0.00IN
WIND...>34KTS
$$
Devanas1 follow-up statement
517
FZUS72 KKEY 232319
MWSKEY
Marine Weather Statement
National Weather Service Key West FL
719 PM EDT Wed Jun 23 2021
GMZ035-232328-
/O.CAN.KKEY.MA.W.0063.000000T0000Z-210623T2330Z/
719 PM EDT Wed Jun 23 2021
...THE SPECIAL MARINE WARNING IS CANCELLED...
The affected areas were...
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal
out to 5 fathoms...
The thunderstorm has moved out of the warned area in the nearshore
waters south of Key West, including Hawk Channel south of Key West,
and no longer poses a significant threat to boaters.
LAT...LON 2451 8185 2439 8167 2421 8179 2436 8203
TIME...MOT...LOC 2318Z 039DEG 16KT 2440 8181
$$
GMZ044-054-232330-
/O.CON.KKEY.MA.W.0063.000000T0000Z-210623T2330Z/
719 PM EDT Wed Jun 23 2021
...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 730 PM EDT...
For the following areas...
Hawk Channel and Straits of Florida from west end of Seven Mile
Bridge to Halfmoon Shoal out 20 nm...
At 718 PM EDT, a strong thunderstorm was located near Key West Sea
Bouy, moving southwest at 15 knots.
HAZARD...Wind gusts 34 knots or greater.
SOURCE...National Weather Service Meteorologist.
IMPACT...Expect wind gusts in excess of 34 knots, suddenly higher
waves, frequent lightning, and heavy downpours.
Locations in the warning include...
Eastern Dry Rocks, Wood's Wall West Crack, Sand Key Light and Key
West Sea Bouy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters should seek safe harbor now, and remain there until
threatening weather has passed.
&&
LAT...LON 2451 8185 2439 8167 2421 8179 2436 8203
TIME...MOT...LOC 2318Z 039DEG 16KT 2440 8181
HAIL...0.00IN
WIND...>34KTS
$$
DevanasWhat forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Key West, FL wrote its last area forecast discussion before this special marine warning went out at Jun 23, 2:42 PM EDT, 4 hours 21 minutes earlier.
Area forecast discussion, Jun 23, 2:42 PM EDT, 4 hours 21 minutes before
Area Forecast Discussion National Weather Service Key West FL 242 PM EDT Wed Jun 23 2021 .DISCUSSION... Currently, there is a lull in convection across the entire Florida Keys island chain as well as the nearshore and offshore waters. However, relying solely on KBYX radar imagery for the short-term forecast would be deceiving. There are likely bountiful residual boundaries across the CWA. This is evident in the chaotic surface wind observations, with most observations north of the island chain reporting northeasterly flow, while those south of the island chain are primarily southeast. Meanwhile the Florida Mainland is lighting up like a Christmas tree, as a nearly- stationary upper level trough remains draped across the region, providing ample forcing for ascent. The overall short-term forecast reasoning remains the same and is largely supported by all available global and convective-allowing numerical weather models. The convection over South Florida will likely push an outflow boundary southward this evening. This will interact with the aforementioned existing boundaries to provide a good chance for showers and thunderstorms. Stratiform showers may linger through much of the overnight hours. Thereafter, there may be a lull in convection tomorrow morning, before yet another round of active weather expected tomorrow afternoon and Thursday night. Thereafter, the trough will lift out as a well-defined ridge builds across South Florida and the Florida Keys. Forecast guidance is suggesting a drying of the low- to mid-levels by Friday evening. With little large-scale forcing for ascent for the weekend and into early next week, have elected to go with near-to or just above normal PoPs this forecast cycle and will punt finer details to later cycles. It is worth mentioning that there will likely be peaks and lulls in convection in this extended period due to weak pulses of moisture and low-level vorticity. && .MARINE... There are no watches, warnings, or advisories currently in effect for the coastal waters of the Florida Keys. From synopsis, periods of unsettled weather are expected tonight through at least Thursday night due to the presence of an upper-level trough over South Florida as well as an upper-tropospheric low in the vicinity of Cuba. Thereafter, high pressure will bridge across the Florida Keys marine zones, resulting in freshening east to southeast breezes Thursday night through the weekend, with wind speeds likely highest in the overnight and early morning hours. && .AVIATION... There is some uncertainty in the short-term forecast due to the possibility of cloud-line development, however, have elected to keep VCSH out for the rest of the afternoon. Convection moving off the mainland may impact the terminals this evening so have inserted a VCTS to account for this activity at 22Z for MTH and 23Z for EYW. After the main activity moves out of the area near midnight, VCSH was inserted through the end of the TAF period due to the higher than normal rain chances expected tomorrow. Light surface winds will back to the northeast overnight tonight, then become easterly by tomorrow morning. && .CLIMATE... On this day in 1912, the daily record low temperature of 71F was recorded in Key West. Temperature records date back to 1872. && .KEY WATCHES/WARNINGS/ADVISORIES... FL...None. GM...None. && Public/Marine/Fire...BT Aviation/Nowcasts....NB Data Acquisition.....DR Visit us on the web at weather.gov/key Follow us on Facebook and Twitter at: www.facebook.com/nwskeywest www.twitter.com/nwskeywest
Hazardous weather outlook, Jun 23, 5:13 AM EDT, 13 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Key West FL 513 AM EDT Wed Jun 23 2021 FLZ076>078-GMZ031>035-042>044-052>055-072>075-241000- Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys- Florida Bay including Barnes Sound, Blackwater Sound, and Buttonwood Sound- Bayside and Gulf side from Craig Key to west end of Seven Mile Bridge- Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out and beyond 5 fathoms- Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel- Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal out to 5 Fathoms- Hawk Channel from Ocean Reef to Craig Key out to the reef- Hawk Channel from Craig Key to west end of Seven Mile Bridge out to the reef- Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal out to the reef- Straits of Florida from Ocean Reef to Craig Key out 20 NM- Straits of Florida from Craig Key to west end of Seven Mile Bridge out 20 NM- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal out 20 NM- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas out 20 NM- Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out- Straits of Florida from Craig Key to west end of Seven Mile Bridge 20 to 60 NM out- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal 20 to 60 NM out- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas 20 to 60 NM out- 513 AM EDT Wed Jun 23 2021 This Hazardous Weather Outlook is for the Florida Keys and adjacent coastal waters. .DAY ONE...TODAY AND TONIGHT Scattered thunderstorms are expected. The primary thunderstorm hazard will be lightning strikes. A secondary thunderstorm hazard will be locally strong wind gusts of 30 to 40 mph. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Scattered thunderstorms are expected. The primary thunderstorm hazard will be lightning strikes. A secondary thunderstorm hazard will be locally strong wind gusts of 30 to 40 mph. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. Kasper
In the hours before
Local storm report, Jun 23, 6:57 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
657 PM EDT WED JUN 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0616 PM WATER SPOUT 2 NW BIG COPPITT KEY 24.62N 81.68W
06/23/2021 LOWER KEYS IN MONR FL NWS EMPLOYEE
AN NWS METEOROLOGIST OBSERVED A THIN MATURE WATERSPOUT
NORTH OF EAST ROCKLAND KEY. A PHOTO OF THE WATERSPOUT
INDICATES THAT A SPRAY RING MAY HAVE BEEN VISIBLE JUST
ABOVE THE HORIZON. MOVEMENT WAS TO THE SOUTH. VISIBILITY
WAS OBSTRUCTED BY A NEARBY SHOWER BUT DURATION WAS
ESTIMATED TO BE BETWEEN 5 AND 10 MINUTES.
&&
ROSSThe office that day
Everything else NWS Key West, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 8:09 AM EDT | Special Marine Warning | KEY | 66 min | |
| Jun 23, 9:23 AM EDT | Special Marine Warning | KEY | 52 min | |
| Jun 23, 9:54 AM EDT | Special Marine Warning | KEY | 33 min | |
| Jun 23, 6:25 PM EDT | Special Marine Warning | KEY | 35 min | |
| Jun 23, 7:27 PM EDT | Special Marine Warning | KEY | 33 min | |
| Jun 23, 7:56 PM EDT | Special Marine Warning | KEY | 13 min |
Nearby
Special Marine Warnings in Florida, 2021Every special marine warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.